No link between the use of bisphosphonates and the risk of cancer of the esophagus or stomach has also been noted in a recent large study from the UK. This study evaluated the risk of cancer in 41,826 people using bisphosphonates and a similar number not on therapy. An increase in the risk of cancer was not seen with bisphosphonates.

We are also aware of previous reports on the association between oral bisphosphonate use and esophageal cancer1,2 .

We recognize that you might find these reports concerning. Osteoporosis Canada takes your concerns seriously and we will continue to be vigilant in order to inform you about the latest research. The publication has been reviewed by experts from the Scientific Advisory Council at Osteoporosis Canada and their response is below

It is a fact – all medications have risks associated with them. Osteoporosis medications are no exception. Every time a physician recommends and prescribes a medication, it includes carefully weighing the risks and benefits of taking a medication.

A letter sent to the editor of the New England Journal of Medicine from a member of the Food and Drug Administration (FDA) in the United States, reported that from October 1995 to mid May 2008 the FDA received reports of 23 patients who were diagnosed with esophageal cancer while taking the oral bisphosphonate medication, alendronate. There have been no reports of esophageal cancer associated with other oral bisphosphonates such as risedronate or etidronate in the United States. However, in Europe and Japan, there have been up to 10 cases of cancer of the esophagus with the other bisphosphonate medications. The author concludes that further studies are required to establish whether a clear association exists.

The major limitation of this report, (also highlighted by the author) is the fact that this was not a prospective randomized clinical trial – therefore it is not possible to state that bisphosphonates cause esophageal cancer. Indeed, it is possible that the patients who developed cancer had conditions that put them at risk for this type of cancer unrelated to the use of bisphosphonate medications.

That said inflammation of the esophagus (esophagitis) can occur with the use of bisphosphonates, usually when these medications are not taken according to directions. As a result, it is important to ensure you are taking your medication properly. You may wish to review this information with your health care professional to ensure that you are taking your medication properly.

It is important to remember that esophageal cancer is a rare condition. Fractures (broken bones) due to osteoporosis, on the other hand, are extremely common. Osteoporotic fractures are linked to additional fractures, altered quality of life, worsening of other health conditions and in some cases – death. Bisphosphonate medications provide protection from osteoporotic fractures. It is important to remember that your physician carefully weighs the risks and benefits of taking a medication for your unique situation every time he or she recommends and prescribes a medication. Your healthcare team is available to review any concerns or questions you may have about this issue.

1. Wysowski DK, Reports of Esophageal Cancer with Oral Bisphosphonate Use. N Engl J Med 2009;360;1:89-90.

2. Green, J et al, Oral bisphosphonates and risk of cancer of oesophagus, stomach, and colorectum: case-control analysis within a UK primary care cohort. BMJ 2010; 341:c4444.

Osteoporosis Canada’s rapid response team, made up of members of the Scientific Advisory Council, creates position statements as news breaks regarding osteoporosis. The position statements are used to inform both the healthcare professional and the patient. The Scientific Advisory Council (SAC) is made up of experts in Osteoporosis and bone metabolism and is a volunteer membership.